Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 12, NWS Medford, OR

May 4, 20125 counties in Oregon

NWS Medford, OR issued this frost advisory at May 4, 2012, 4:28 PM PDT for 5 counties in Oregon. It took effect at May 5, 2012, 2:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 4, 2012, 4:28 PM PDT (23:28 UTC)
In effect from
May 5, 2012, 2:00 AM PDT
Expired
May 5, 2012, 7:14 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WWUS76 KMFR 042328
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
428 PM PDT FRI MAY 4 2012

...COLDEST NIGHT SINCE EARLY APRIL EXPECTED...

.HIGH PRESSURE WILL BRING A CLEAR TO PARTLY CLOUDY SKY AND LIGHT
WINDS TO THE AREA OVERNIGHT INTO EARLY SATURDAY MORNING. THIS WILL
BE THE COLDEST NIGHT SINCE THE BEGINNING OF APRIL WITH
TEMPERATURES FALLING INTO THE LOWER TO MID 30S IN MANY LOCATIONS.

ORZ023-024-026-051500-
/O.NEW.KMFR.FR.Y.0012.120505T0900Z-120505T1500Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE...
CAVE JUNCTION...MEDFORD...ASHLAND
428 PM PDT FRI MAY 4 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY. 

* TEMPERATURES: LOWS OF 33 TO 36 DEGREES CAN BE EXPECTED WHERE
  SKIES CLEAR THIS EVENING AND REMAIN CLEAR OVERNIGHT. A FEW
  TYPICALLY COLDER RURAL LOCATIONS MAY FALL AS LOW AS 30 DEGREES.

* LOCATIONS INCLUDE: MYRTLE CREEK...CANYONVILLE...GLENDALE... 
  CAVE JUNCTION...MEDFORD...ASHLAND. 

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MAS
1 follow-up statement
631 
WWUS76 KMFR 051414
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
714 AM PDT SAT MAY 5 2012


ORZ023-024-026-051515-
/O.CAN.KMFR.FR.Y.0012.000000T0000Z-120505T1500Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE...
CAVE JUNCTION...MEDFORD...ASHLAND
714 AM PDT SAT MAY 5 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 4, 1:00 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 4, 1:00 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT FRI MAY 4 2012

.DISCUSSION...04/12Z NAM/GFS IN.

AN UPPER TROUGH IS NOW MOVING ONSHORE OVER THE PACIFIC
NORTHWEST...AND THIS IS SUPPORTING SHOWER ACTIVITY. THE STRONGEST
SHOWERS ARE IN A BAND STRETCHING ACROSS SOUTHEAST SISKIYOU AND
MODOC COUNTIES. A FEW LIGHTNING STRIKES HAVE OCCURRED OVER MODOC
COUNTY.

THE TROUGH WILL MOVE OUT TO THE EAST THIS EVENING AND THE SHOWERS
WILL END AS IT DOES SO. A BROAD UPPER LEVEL RIDGE WILL THEN MOVE
IN...KICKING OFF AN OFFSHORE LOW LEVEL FLOW EVENT.

IT WILL BE DRY SATURDAY THROUGH AT LEAST TUESDAY. INLAND HIGH
TEMPERATURES WILL WARM TO JUST BELOW NORMAL SATURDAY...ABOVE
NORMAL SUNDAY... AND THEN 8-15 DEGREES ABOVE NORMAL ON MONDAY.

EXTENDED DISCUSSION...TUESDAY THROUGH FRIDAY.

THE EC/GFS ENSEMBLES CLUSTER TIGHTLY INTO TUESDAY...THEN GRADUALLY
SPREAD THROUGH FRIDAY...AS ONE WOULD NORMALLY EXPECT. THE
OPERATIONAL SOLUTIONS CUT A PATH THROUGH THE MIDDLE OF THE
CLUSTERS FOR THE MOST PART. SO WILL GO WITH THE GENERAL SCENARIO
DEPICTED BY THE OPERATIONAL EC/GFS SOLUTIONS.

SHORT WAVES MOVING OVER THE RIDGE WILL SLOWLY BUT SURELY WEAR IT
DOWN...AND THE WEAKENED RIDGE WILL BREAK TO THE EAST TUESDAY. THE
UPSTREAM TROUGH IS WEAK THIS FAR SOUTH AND THE ASSOCIATED COLD
FRONT WILL MOVE ONSHORE TUESDAY EVENING. GIVEN THE WEAK UPPER
LEVEL SUPPORT FOR THIS FRONT AND THAT IT IS THE FIRST FRONT
ONSHORE AFTER AN OFFSHORE EVENT...WILL GO WITH A DRY FRONTAL
PASSAGE AT THIS TIME. THE FIRST FRONT IN AFTER AN OFFSHORE FLOW
EVENT IS USUALLY OVERDONE BY THE MODELS AND THE MODELS HAVE VERY
LITTLE PRECIPITATION WITH THIS SYSTEM TO BEGIN WITH.

AFTER THAT FRONT MOVES THROUGH...THE LOW LEVEL FLOW WILL TURN
OFFSHORE AGAIN FOR DRY WEATHER AND A WARMING TREND WEDNESDAY
THROUGH FRIDAY BACK TO ABOVE NORMAL VALUES INLAND.

AT SOME POINT A STRONG ENOUGH TROUGH WILL MOVE IN TO INDUCE
SOUTHERLY FLOW ALOFT OVER THE AREA AND THUNDERSTORMS WILL BECOME A
THREAT AGAIN. AT THIS POINT IT APPEARS THAT WILL NOT HAPPEN
THROUGH THE NEXT WEEK...BUT THIS WILL HAVE TO BE MONITORED.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY
...EXCEPT FOR LOCAL MVFR CIGS NEAR SHOWERS. THE LARGEST AREA OF
MVFR CIGS ARE ASSOCIATED WITH A BAND OF SHOWERS STRETCHING THROUGH
LAKE AND MODOC COUNTIES...AND THAT WILL MOVE OUT TO THE EAST LATER
TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM SATURDAY TO 11 PM PDT
        SUNDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM SATURDAY TO 11
        PM PDT SUNDAY FOR PZZ356.
     GALE WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR
        PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM TO 5 PM PDT SATURDAY
        FOR PZZ376.
     HAZARDOUS SEAS WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
        EVENING FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM TO 5 PM PDT
        SATURDAY FOR PZZ376.

15/17/16

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:53 PM PDTSmall Craft Advisory for Hazardous SeasMFR6 hr
May 4, 2:31 AM PDTGale WatchMFR13 hr
May 4, 2:31 AM PDTHazardous Seas WatchMFR13 hr
May 4, 2:31 AM PDTSmall Craft Advisory for WindsMFR71 hr
May 4, 2:31 AM PDTSmall Craft Advisory for Hazardous SeasMFR71 hr
May 4, 3:41 PM PDTGale WarningMFR36 hr
May 4, 3:41 PM PDTHazardous Seas WarningMFR7 days

Nearby

Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.